Duragesic (fentanyl) Patches: Drug Safety Communication – Packaging Changes to Minimize Risk of Accidental Exposure
AUDIENCE: Pharmacy, Patient
ISSUE: FDA is requiring color changes to the writing on Duragesic (fentanyl) pain patches so they can be seen more easily. FDA continues to learn of deaths from accidental exposure to fentanyl patches.
Patients and health care professionals are reminded that fentanyl patches are dangerous even after they’ve been used because they still contain high amounts of strong narcotic pain medicine. Accidental exposure to these patches can cause serious harm and death in children, pets, and others.
In an effort to minimize the risk of accidental exposure to fentanyl patches, FDA is requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers. The current ink color varies by strength and is not always easy to see. This change is intended to enable patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest. The manufacturers of generic fentanyl patches are being requested to make similar changes.
BACKGROUND: Duragesic (fentanyl) patch is a strong prescription pain medicine that contains a narcotic opioid. It is marketed under the brand-name Duragesic and also as generic products.
RECOMMENDATION: Patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child. Used fentanyl patches require proper disposal after use ― fold the patch, sticky sides together, and flush it down the toilet right away. See the FDA Drug Safety Communication for additional information, including recommendations for patients, caregivers, and health professionals, and a data summary.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Read the MedWatch safety alert, including links to the Drug Safety Communication and Consumer Update, at: